A nonprescription combination analgesic alleviated migraine headaches
ACP J Club. 1998 Sep-Oct;129:34. doi:10.7326/ACPJC-1998-129-2-034
Lipton RB, Stewart WF, Ryan RE Jr, et al. Efficacy and safety of acetaminophen, aspirin, and caffeine in alleviating migraine headache pain. Three double-blind, randomized, placebo-controlled trials. Arch Neurol. 1998 Feb;55:210-7.
In patients with a history of migraine headache, can a nonprescription combination product (Excedrin Extra-Strength [Bristol-Myers Squibb]) reduce migraine headache pain and symptoms?
3 randomized, double-blind, placebo-controlled trials.
20 U.S. clinical centers.
1357 patients (mean age 37 y, 79% women) with a history of confirmed migraine headaches (International Headache Society criteria). Inclusion criteria were age ≥ 18 years, good health, migraine headache frequency from 1 headache every 2 months to 6 headaches/mo, at least moderate headache pain without treatment, and vomiting < 20% of the time. 92% of patients used their assigned medication, and follow-up was 98%.
677 patients were allocated to active medication (2 unbranded Excedrin Extra-Strength tablets). Each tablet contained acetaminophen, 250 mg; aspirin, 250 mg; and caffeine, 65 mg, to treat pain from 1 acute self-recorded migraine headache. 680 patients were allocated to placebo. Rescue medication could be taken after 2 hours.
Main outcome measures
Self-reported differences in pain intensity from baseline, proportion of patients with pain reduced to mild or none at 2 and 6 hours, symptoms, and functional ability.
Pooled analysis showed that more patients in the active-drug group than in the placebo group had reduced pain (P < 0.001) and no pain (P < 0.001) at 2 and 6 hours (Table). More patients in the placebo group used rescue medicine by 6 hours. All of the symptoms that were assessed (pain, nausea, photophobia, phonophobia, and functional disability) were less frequent at 2 and 6 hours for patients in the active-drug group (P ≤ 0.01 for all comparisons). No serious adverse effects occurred in either group.
A nonprescription combination product that contained acetaminophen, aspirin, and caffeine alleviated migraine headache pain and symptoms.
Source of funding: Bristol-Myers Squibb Co.
For correspondence: Dr. R.B. Lipton, Department of Neurology, Montefiore Medical Center, 111 East 210th Street, Bronx, NY 10467, USA. FAX 203-321-1044.
Table. Acetaminophen, aspirin, and caffeine (active drugs) vs placebo for migraine headache*
|Outcomes||Active drugs||Placebo||RBI (95% CI)||NNT (CI)|
|Reduced pain at 2 h||59%||33%||81% (59 to 106)||4 (3 to 5)|
|Reduced pain at 6 h||79%||52%||52% (40 to 66)||4 (3 to 5)|
|No pain at 2 h||21%||7%||192% (111 to 304)||8 (6 to 10)|
|No pain at 6 h||51%||23%||117% (84 to 155)||4 (3 to 5)|
|No rescue drugs at 6 h||88%||73%||20% (14 to 27)||7 (5 to 10)|
*Abbreviations defined in Glossary; RBI, NNT, and CI calculated from data in article.
Most patients with migraine use nonprescription medications that have not undergone adequate clinical investigation. Lipton and colleagues used high-quality, high-power clinical trials to investigate a popular 20-year-old remedy and produced important results for both patients with migraine and clinicians. The design methods, using a placebo control, were appropriate to determine the efficacy of this intervention. The trials confirmed that one dose of a nonprescription drug combination was effective in the treatment of single-episode, uncomplicated migraine headache and associated symptoms. This efficacy was reflected in the relatively few patients who required rescue medication by 6 hours—12% of the patients taking the drug combination compared with 27% taking the placebo.
This study excluded the 25% to 35% of patients with migraine who usually become severely incapacitated by the headache and the indeterminate number of persons who develop rebound headache that is often attributed to the overenthusiastic use of nonprescription drugs that contain caffeine (1, 2). No indication of the efficacy of this treatment was shown for another large group of patients with migraine—women with hormonal imbalances. Caution is also needed for patients who are sensitive to any of the individual drugs contained in this preparation (acetaminophen, aspirin, and caffeine) and in similar nonprescription drug combination products.
It is tempting to suggest that, in the absence of similar combination products, 1 aspirin tablet, 1 acetaminophen tablet, and a cup of strong coffee may be just as effective. In practice, many patients with uncomplicated single-episode migraines who use a single-dose strategy for self-medication should benefit from this effective and safe combination product.
Gordon Gadsby, PhD
De Montfort UniversityLeicester, England, UK